PDA

View Full Version : Attempt to wean off Nexium


lagger
05-29-2013, 04:15 PM
Well, after calming down from a flare up from taking vitamin D3 and feeling super good, I have made the decision that I must try to get off of Nexium.

When I was given PPI's last year my doctors didn't discuss me taking any supplements that may flare me up and I 100% believe my fish oil as well as vitamin D3 (both Carlson brand) have really flared me up.

My scope showed no damage and mild GERD, here take the purple pill, take zantac here and there....but that your body gets used to that one, and here's a list of foods to avoid.

I have tried over the year to figure out what flares me up. Many times I feel like I'm worse off than before the Nexium!

Also, after about a year of hair falling out (I'm early 40's female), thinking it was hormonal, I did some looking online at many people said that Nexium made their hair fall out!!! I am so grossed out by this side effect!!! I never put the 2 together?!

So, yesterday I didn't take a pill. I was nervous the night before about doing it, but I did. All day I waited for some major side effect. I even ordered my normal 2 shot espresso and was fine! At night I sat with some chocolate and aloe juice and had just a twinge of heartburn and think it was from the aloe. Right before bed I was a little nervous about trying to sleep and didn't know if I should take a zantac? I instead popped 2 tums and the heartburn went away, I slept all night with no heartburn. I also woke up with no pressure in my chest that I have felt lately!

Today I took the Nexium, as everywhere it says that you should slowly wean. When I asked the nurse months ago about weaning, thinking there was a smaller mg than my 40 mg, she said there wasn't and that to take it every other day, then work on every 2nd day, etc....

I now wonder if I can even just do it cold turkey??? I just don't want the major rebound!!

I have only been on Nexium for a year and in that year have done a few months of prilosec.

If I continue this and it works for me, I will post.

I am also taking Manuka honey, papaya enzymes, aloe juice. I don't go to bed until late at night, and bed is raised. And, been going to the chiropractor 1 day/week working on my stomach muscle.

edatmtl
05-29-2013, 05:03 PM
I was on Nexium for 4 wks. It was the worst 4 wks of my life. After the 2nd day that's when everything went downhill. Had stomach cramps, chest pains, couldn't sleep at nights, fatigue, no appetite.

Enough was enough and decided to go cold turkey. It took me about wk before I was fine again. I'm currently taking Zantac at nights and might start taking it in the morning as well.

kacyc
05-30-2013, 11:31 AM
Go easy lagger, the rebound didn't set in for a couple of weeks with me initially. Give yourself the best possible chance by eliminating all possible triggers such as coffee and chocolate. Even if you don't suffer from rebound you will definately have too much acid as you come off PPIs. Hopefully not so much that you feel it, but don't aggravate the situation. Hopefully in time you will be able to re-introduce the things you love, but you need to be very kind to your insides as you come off these drugs. Good luck.

DKH227
06-17-2013, 11:27 AM
Kacyc is right - the rebound does take a couple of weeks. I stopped taking dexilant 3 weeks ago and have felt fine for the most part - had to take zantac here and there to help. Mainly, for me at least, staying away from carbs and other trigger foods has been the best course since I've started weening.
Like you, I started taking a digestive enzyme, unfortunately for me this has increased my GERD symptoms exponentially in just the matter of a few days. If you start feeling bad then stop taking the enzyme b/c the increase in acid (the rebound) plus the enzymes isn't a good combo!

NJSkierChick
06-17-2013, 03:22 PM
Hi lagger, I tried severel times a few years ago to wean myself off of Nexium, making diet changes to help minimize acid and useing supplements that were supposed to help but I only lasted about a week. The heartburn got too unbearable. I had been on first prilosec and then nexium for a few years when I tried. But good luck to you, many have been able to get themselves away from ppis.

winghall
06-17-2013, 05:54 PM
I know a few people who weaned off Nexium cold turkey and they did not have any problem. I have heard that rebound only happens in about 40% of people who take Nexium.
I had a terrible rebound which lasted for 3-4 weeks. But the fact was that it "cured" all my GERD symptoms when I was on it (for 1 year). I was so healthy and symptom-free for that year. After 3-4 weeks I was put on Nexium again but by then it has lost the effectiveness on me.
I did not response well with other PPIs. Hope this helps.

NJSkierChick
06-17-2013, 07:39 PM
True, and I think that the longer you are taking the ppi, the harder it is to stop. I envy the people who could stop. I now have Barretts esophagus so I have to continue taking nexium indefinitely. Keep us posted, lagger.

MountainReader
06-17-2013, 10:11 PM
Not everyone gets the 'rebound' effect. It is good to be cautious though.

I've been on all the PPI's at very high dosages for years. (The equivalent of taking 2 40mg. Nexium daily). Nexium gave me horrible long term side effects after just a week on it. It was awful.

I tried to wean off the PPI's last summer. My PCP recommended stepping down to H2 Blockers in the interim. I was taking Zantac and supplementing with Gaviscon as I stopped my PPI's.

Unfortunately, I had another health problem flare up and had to go back onto the PPI's again. I'd love to get off of them, but I'm not sure if I'll ever be able to.

As for supplements, I've been told that it doesn't always help because the PPI's can interfere with absorption regardless of how you get the nutrients into your body.

Good luck.